Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 132, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 16, 1997, 5:38 PM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1997, 5:38 PM CDT (22:38 UTC)
- Expired
- Sep 16, 1997, 6:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:42 PM CDT | Thunderstorm Wind 52 | Independence, IA | |
| Sep 16, 6:00 PM CDT | Thunderstorm Wind 52 | Alburnett, IA | Trees and large limbs downed. |
| Sep 16, 6:02 PM CDT | Thunderstorm Wind 52 | Manchester, IA | Large trees downed. |
| Sep 16, 6:10 PM CDT | Thunderstorm Wind 54 | Cedar Rapids, IA | |
| Sep 16, 6:12 PM CDT | Thunderstorm Wind 52 | Springville, IA | Trees and large winds downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:53 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 16, 1:53 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 153 PM CDT TUE SEP 16 1997 18Z SURFACE ANALYSIS SHOWS THE FRONT IN WESTERN IA WHILE ADAP CONTINUES TO NOTE STRONG MOISTURE FLUX CONVERGENCE ALONG THE FRONT AND A DEVELOPING PRESSURE RISE/FALL COUPLET. DENSE CIRRUS IS TAKING THE EDGE OFF OF THE SEPTEMBER SUNSHINE OVER ALL BUT THE SOUTHERN PART OF THE CWA. ADAP LIS ARE PUSHING -6 AND THE CAP IS NEARLY GONE. MAIN CONCERN TONIGHT IS THE STRENGTH OF ANTICIPATED CONVECTION. 12Z NGM ONLY MODEL AVAILABLE DUE TO NCEP PROBLEMS. IT INITIATED THE FRONT AND 850MB THERMAL GRADIENT AND MOISTURE FIELDS WELL AND THE 18Z FRONTAL POSITION FORECAST LOOKS ON TRACK. THUS THE THREAT OF THUNDERSTORMS SHOULD ARRIVE LATE THIS AFTERNOON WEST OF THE MISSISSIPPI AND EARLY THIS EVENING ALONG AND EAST OF THE RIVER. ALTHOUGH THE STEEPEST MID-LEVEL LAPSE RATES AND STRONGEST SHEAR ARE WEST OF THE FRONT...WOULD STILL RECOMMEND SOME MENTION OF SEVERE STORMS POSSIBLE GIVEN THE TIME OF YEAR IN ORDER TO KEEP PUBLIC AWARENESS UP. CID 57/80 DBQ 56/80 MLI 59/80 BRL 60/80 WOLF
In the hours before
Special weather statement, Sep 16, 5:35 PM CDT, 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 535 PM CDT TUE SEP 16 1997 ...SEVERE WEATHER WATCHES IN EFFECT FOR THE AREA... SEVERE THUNDERSTORM WATCH NUMBER 729 CONTINUES IN EFFECT UNTIL 800 PM FOR MUCH OF IOWA. COUNTIES IN THIS WATCH ARE IN IOWA...BENTON...BUCHANAN...DELAWARE...IOWA...JOHNSON...LINN... AND KEOKUK. SOME CITIES IN WATCH 729 ARE CEDAR RAPIDS...IOWA CITY...AND VINTON. SEVERE THUNDERSTORM WATCH NUMBER 730 IS IN EFFECT UNTIL MIDNIGHT FOR EASTERN IOWA AND NORTHERN ILLINOIS. COUNTIES IN THIS WATCH ARE IN IOWA...CEDAR...CLINTON...DUBUQUE...JACKSON...JONES...MUSCATINE ...SCOTT...DES MOINES...HENRY...JEFFERSON...LEE...LOUISA...VAN BUREN...AND WASHINGTON. IN ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...AND WARREN. SOME CITIES IN WATCH 730 ARE DUBUQUE...FREEPORT...QUAD CITIES... PRINCETON...BURLINGTON...AND MONMOUTH. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION. PIERCE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 34 min |
| Sep 16, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 64 min |
| Sep 16, 6:47 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.